Alert archive / Arizona / Freeze Warnings in 2019
Freeze Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this freeze warning at Feb 22, 2019, 2:23 PM MST for Pima County, Pinal County, Arizona. It took effect at Feb 23, 2019, 12:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 2019, 2:23 PM MST (21:23 UTC)
- In effect from
- Feb 23, 2019, 12:00 AM MST
- Expired
- Feb 23, 2019, 9:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 8:17 AM MST | HEAVY SNOW 30.5 | Summerhaven, AZ | STORM-TOTAL SNOWFALL. |
| Feb 23, 9:10 AM MST | HEAVY SNOW 27 | Willow Canyon, AZ | STORM-TOTAL SNOWFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989 WWUS75 KTWC 222123 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 223 PM MST Fri Feb 22 2019 AZZ503-504-506>509-231230- /O.NEW.KTWC.HZ.W.0003.190223T0700Z-190223T1600Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, and Safford 223 PM MST Fri Feb 22 2019 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST SATURDAY... The National Weather Service in Tucson has issued a Hard Freeze Warning, which is in effect from midnight tonight to 9 AM MST Saturday. * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Low temperatures in the low to mid 20s across the lower elevations of Cochise, Graham, Greenlee and Santa Cruz Counties. Low temperatures in the mid to upper 20s across eastern Pima and southeastern Pinal Counties. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be between 4 am and 8 am Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ502-505-231230- /O.NEW.KTWC.FZ.W.0002.190223T0700Z-190223T1600Z/ Tohono O'odham Nation-South Central Pinal County- Including the cities of Sells and Picacho Peak State Park 223 PM MST Fri Feb 22 2019 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST SATURDAY... The National Weather Service in Tucson has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM MST Saturday. * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Low temperatures of 29 to 32 degrees. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be between 4 am and 8 am Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
352 WWUS75 KTWC 230356 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 856 PM MST Fri Feb 22 2019 AZZ503-504-506>509-231200- /O.CON.KTWC.HZ.W.0003.190223T0700Z-190223T1600Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, and Safford 856 PM MST Fri Feb 22 2019 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST SATURDAY... * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Low temperatures in the low to mid 20s across the lower elevations of Cochise, Graham, Greenlee and Santa Cruz Counties. Low temperatures in the mid to upper 20s across eastern Pima and southeastern Pinal Counties. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be between 4 am and 8 am MST Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ502-505-231200- /O.CON.KTWC.FZ.W.0002.190223T0700Z-190223T1600Z/ Tohono O'odham Nation-South Central Pinal County- Including the cities of Sells and Picacho Peak State Park 856 PM MST Fri Feb 22 2019 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST SATURDAY... * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Low temperatures of 29 to 32 degrees. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be between 4 am and 8 am MST Saturday morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
049 WWUS75 KTWC 231143 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 443 AM MST Sat Feb 23 2019 AZZ503-504-506>509-231600- /O.CON.KTWC.HZ.W.0003.000000T0000Z-190223T1600Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, and Safford 443 AM MST Sat Feb 23 2019 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Temperatures were in the low to mid 20s across the lower elevations of Cochise, Graham, Greenlee and Santa Cruz Counties. Temperatures continued to approach the mid and upper 20s across eastern Pima and southeastern Pinal Counties early this morning. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be through 8 am mst this morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means widespread temperatures at or below 28 degrees are expected...with sub-freezing temperatures expected for several hours. To prevent freezing and possible bursting of outdoor water pipes...they should be wrapped...drained...or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them...and cover above-ground pipes to protect them from freezing. These conditions will also kill crops and other sensitive vegetation. && $$ AZZ502-505-231600- /O.CON.KTWC.FZ.W.0002.000000T0000Z-190223T1600Z/ Tohono O'odham Nation-South Central Pinal County- Including the cities of Sells and Picacho Peak State Park 443 AM MST Sat Feb 23 2019 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * IMPACTS...These temperatures will damage sensitive and unprotected plants, and damage unprotected outdoor plumbing. Untreated road surfaces may refreeze, causing hazardous driving conditions. Power lines and tree limbs may develop a layer of ice which could cause potential power outage concerns. * TEMPERATURES...Low temperatures of 29 to 32 degrees. * TIMING...Temperatures will be the coldest when the greatest sky clearing occurs. This will generally be through 8 am mst this morning. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are expected. These temperatures will kill sensitive crops and vegetation. Cover them...if possible...with cloth sheets or blankets to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
141 WWUS75 KTWC 231542 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 842 AM MST Sat Feb 23 2019 AZZ503-504-506>509-231645- /O.EXP.KTWC.HZ.W.0003.000000T0000Z-190223T1600Z/ Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, and Safford 842 AM MST Sat Feb 23 2019 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... Morning low temperatures that bottomed out in the mid to 20s have recovered to above freezing and will continue to warm through the morning. Therefore the warning will be allowed to expire as scheduled. $$ AZZ502-505-231645- /O.EXP.KTWC.FZ.W.0002.000000T0000Z-190223T1600Z/ Tohono O'odham Nation-South Central Pinal County- Including the cities of Sells and Picacho Peak State Park 842 AM MST Sat Feb 23 2019 ...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... Morning low temperatures that dipped below freezing have recovered to above freezing and will continue to warm through the morning. Therefore the warning will be allowed to expire as scheduled. $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Feb 22, 9:40 AM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Feb 22, 9:40 AM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 940 AM MST Fri Feb 22 2019 .SYNOPSIS...A winter storm will continue to bring valley rain and substantial mountain snow to the area through tonight. Dry conditions will prevail this weekend and during the upcoming week. Unseasonably cold temperatures will continue through Saturday followed by a pronounced warming trend next week. && .DISCUSSION...Updates were made to the forecast this morning to account for the currently accumulating snow across the Tucson metro and surrounding portions of eastern Pima County. Snowfall here at the WFO started to mix with rain at about 740 AM and has since changed to all snow. Snow accums across Tucson have ranged from a few tenths of an inch up to 3 inches in places like Vail and Green Valley. Snowfall accums so far atop Mt Lemmon are generally in excess of 20 inches and in some places over 2 feet. The frontal boundary will continue to move eastward this morning with rain changing to snow from west to east across Cochise County. Expect precip to decrease from west to east this afternoon and evening, eventually ending across southeast Arizona by daybreak Saturday. Please see the remaining sections for additional information. && .AVIATION...Valid through 23/18Z. BKN-OVC clouds at 1k-4k ft AGL area wide through this afternoon with brief CIGS below 500 ft possible. Thereafter ceilings start to lift from west to east becoming BKN-OVC 3k-6k ft AGL through the end of the period. Expect -SHSN/-SHRA to continue this morning at all terminals, decreasing from west to east later this afternoon. Precip is likely to be over by midnight. MVFR conditions likely for most of the period with IFR/LIFR possible in -SHSN/-SHRA along with mountain obscurations. SFC wind S/SW at 15-25 knots with gusts 30-35 knots mainly at KDUG through the early afternoon. Speeds less than 10 kts this morning behind the front, becoming northwesterly at 10-15 knots gusting to 25 knots this afternoon. By the evening and into tonight, surface winds likely less than 12 knots. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A significant winter storm continues into tonight with valley rain and heavy mountain snowfall. 20-ft winds will be breezy through the early afternoon, with southwesterly winds of 15- 25 mph and gusts to 30-35 mph. The storm system exits the region early Saturday, with dry and warmer conditions into the middle of next week along with normal diurnal winds. && PREV DISCUSSION...A winter storm continued to pass through the region early this morning with valley rain and mountain snow still expected to increase across the area this morning. Temperatures in the valleys remained mainly in the 40s early this morning, but falling temperatures can be anticipated late this afternoon as the snow level lowers. In addition to the valley rain, a few thunderstorms may develop as the upper core of the system passes through central Arizona this afternoon. Latest models continued to suggest significant snow accumulations in the mountains, and eventually down to 2000 feet where accumulations of 1 to 4 inches can be expected by late this evening. Thus, a Winter Storm Warning will remain in effect through 8 PM MST for the mountains and higher valley locations. Models track the system east of the state tonight as it enters the Texas Panhandle by Saturday morning. That said, looking at improving weather for Saturday followed by a warming trend through next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 8 PM MST this evening for AZZ506>515. && Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Feb 22, 12:31 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY SNOW 8 SSE TUCSON 32.09N 110.84W
02/22/2019 E3.0 INCH PIMA AZ PUBLIC
SOCIAL MEDIA POST MEASURING NEARLY 3 INCHES
ON SOUTH KOLB ROAD.
&&
MPLocal storm report, Feb 22, 12:33 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY SNOW 4 WSW TUCSON 32.16N 110.96W
02/22/2019 E1.0 INCH PIMA AZ PUBLIC
SOCIAL MEDIA POST MEASURING 1 INCH OF SNOW
AT IRVINGTON AND PARK.
&&
MPLocal storm report, Feb 22, 12:34 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HEAVY SNOW 1 ESE ORACLE 32.61N 110.77W
02/22/2019 E8.0 INCH PINAL AZ PUBLIC
SOCIAL MEDIA POST MEASURING 8 INCHES OF SNOW
IN ORACLE. SINCE THE POST, AN OFF DUTY NWS
METEOROLOGIST MEASURED 10 INCHES IN ORACLE.
&&
MPLocal storm report, Feb 22, 12:35 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1235 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM SNOW 21 E GREEN VALLEY 31.88N 110.66W
02/22/2019 M7.2 INCH PIMA AZ TRAINED SPOTTER
&&
DLLocal storm report, Feb 22, 12:41 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM SNOW 19 SE TUCSON 32.02N 110.65W
02/22/2019 M6.0 INCH PIMA AZ PUBLIC
SOUTHEAST VAIL. LOCATION APPROXIMATE. VIA
TWITTER.
&&
DLLocal storm report, Feb 22, 1:24 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW SONOITA 31.68N 110.66W
02/22/2019 E12.0 INCH SANTA CRUZ AZ FIRE DEPT/RESCUE
&&
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:06 AM MST | Special Weather Statement | TWC | 84 min | |
| Feb 22, 10:26 AM MST | Special Weather Statement | TWC | Santa Cruz | 79 min |
| Feb 22, 2:23 PM MST | Hard Freeze Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 19 hr |
Nearby
Freeze Warnings in Arizona, 2019Every freeze warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.